Skip to Main content Skip to Navigation
Journal articles

Characterizing Boundedness in Chase Variants

Stathis Delivorias 1 Michel Leclère 1 Marie-Laure Mugnier 1 Federico Ulliana 1
1 GRAPHIK - Graphs for Inferences on Knowledge
LIRMM - Laboratoire d'Informatique de Robotique et de Microélectronique de Montpellier, CRISAM - Inria Sophia Antipolis - Méditerranée
Abstract : Existential rules are a positive fragment of first-order logic that generalizes function-free Horn rules by allowing existentially quantified variables in rule heads. This family of languages has recently attracted significant interest in the context of ontology-mediated query answering. Forward chaining, also known as the chase, is a fundamental tool for computing universal models of knowledge bases, which consist of existential rules and facts. Several chase variants have been defined, which differ on the way they handle redundancies. A set of existential rules is bounded if it ensures the existence of a bound on the depth of the chase, independently from any set of facts. Deciding if a set of rules is bounded is an undecidable problem for all chase variants. Nevertheless, when computing universal models, knowing that a set of rules is bounded for some chase variant does not help much in practice if the bound remains unknown or even very large. Hence, we investigate the decidability of the k-boundedness problem, which asks whether the depth of the chase for a given set of rules is bounded by an integer k. We identify a general property which, when satisfied by a chase variant, leads to the decidability of k-boundedness. We then show that the main chase variants satisfy this property, namely the oblivious, semi-oblivious (aka Skolem), and restricted chase, as well as their breadth-first versions.
Complete list of metadata

Cited literature [38 references]  Display  Hide  Download

https://hal-lirmm.ccsd.cnrs.fr/lirmm-02920610
Contributor : Marie-Laure Mugnier <>
Submitted on : Monday, August 24, 2020 - 6:20:17 PM
Last modification on : Wednesday, May 26, 2021 - 11:44:01 AM
Long-term archiving on: : Tuesday, December 1, 2020 - 6:29:45 AM

File

TPLPJournal-accepted-arxiv.pdf
Files produced by the author(s)

Identifiers

Collections

Citation

Stathis Delivorias, Michel Leclère, Marie-Laure Mugnier, Federico Ulliana. Characterizing Boundedness in Chase Variants. Theory and Practice of Logic Programming, Cambridge University Press (CUP), 2020, 21 (1), pp.51-79. ⟨10.1017/S1471068420000083⟩. ⟨lirmm-02920610⟩

Share

Metrics

Record views

92

Files downloads

82